Youth overdose death renews pleas for Narcan in schools

0

HARTFORD, Conn. – The death of a 13-year-old student who apparently overdosed on fentanyl at his Connecticut school has sparked new calls for schools to stockpile the opioid antidote naloxone, as well as training staff and children on how to recognize and respond to overdoses.

The seventh grader was hospitalized on January 13 after falling ill at a Hartford school that did not have naloxone on hand. City officials pledged on Wednesday to put the antidote in all schools across the city, as part of a broader drug use and overdose prevention strategy.

“Naloxone should be available in all schools, and there should be education about the signs and symptoms of overdose and how to use it,” said Dr. Craig Allen, vice president of substance abuse services. for Hartford HealthCare Behavioral Health Network. “Unfortunately, a horrible incident like this happens and suddenly everyone’s vision is 20/20.”

Hartford Mayor Luke Bronin said that due to the student’s young age, an opioid overdose did not immediately come to mind when the school nurse and first responders, who had naloxone, treated him.

A d

That’s why city officials are also proposing more training and program modifications aimed at educating staff, students and community members about substance use awareness and prevention, it said. -he declares.

In response to the student’s death, advocacy groups have been repeating calls for several years for schools to stockpile naloxone – often delivered as a nasal spray under the brand name Narcan – and train educators, school staff support and students to recognize the signs of opioid use and overdose, particularly because young people are more frequently victims.

Experts say the powerful opioid fentanyl is found in marijuana, illicit pills and other substances available to school-aged children. Fatal overdoses in the United States are at record levels, fueled by fentanyl, and have increased among young people, according to national data.

The National Association of School Nurses has been advocating for naloxone to be in all schools since 2015 and for school nurses to help educate their communities about the signs and symptoms of drug addiction.

A d

“It’s a very unfortunate outcome,” association president Linda Mendonca said of the Hartford student’s death. “It comes back to school preparedness and response plans. Having those in place is really critical.”

The association has created a “toolkit” for school nurses that includes information on administering naloxone and educating the community about opioid-related issues. The kit has been downloaded from its website more than 49,000 times, the group said.

Ethan’s Run Against Addiction is one of many advocacy groups that have weighed in on social media about the Hartford student’s death. It is named after Ethan Monson-Dupuis, a 25-year-old man from Wisconsin who died of a heroin overdose in 2016.

“This tragedy is unbearable. Our country’s opioid crisis has reached into the lives of children, in places where we want to assume they are safe,” the group said in a Facebook post Thursday. , including schools, need to have Narcan. We need to educate children on how to recognize someone who is overdosing and how to use Narcan.

A d

In addition to a nasal spray, naloxone can also be given by injection. The National Institute on Drug Abuse says it is a safe drug and side effects are rare, but warns it does not reverse overdoses of other drugs. Training is needed, according to the agency, because sometimes more than one dose must be given and people who receive the drug may experience immediate withdrawal symptoms.

The frequency of overdoses in US schools is unclear, but experts and advocates say they are not common.

In late November, two school resource officers and a school nurse were given naloxone after being exposed to the synthetic opioid carfentanil, which was in a piece of paper found in a student’s vape pen at Sequoyah High School in Madisonville. , Tennessee, according to local media. reports. The officers and nurse became dazed but recovered.

In 2019, high schools in the Tucson, Arizona area began stockpiling naloxone in response to a student’s opioid overdose at school. Rescuers, who were carrying the antidote, resuscitated the student, according to media reports.

A d

There is also no national data on how many schools have naloxone or drug use awareness training programs that include recognizing the signs of an overdose.

In a survey conducted in 2018 and published in 2020 of school nurses in Pennsylvania, more than half of the 362 nurses who responded said they had naloxone in their schools, according to the journal Public Health Nursing.

About 5% of nurses said that naloxone had been administered at their school or at a school-sponsored activity. The survey showed that the most common reason for not having naloxone in schools was a lack of support and the belief that it was not needed.

Prevention of drug use is taught in many schools. And there are a range of overdose awareness and naloxone administration programs offered by local health departments and advocacy groups.

In East Tennessee, the Carter County Drug Prevention Group has trained hundreds of children, some as young as 6, in the use of naloxone through after-school programs and other gatherings. after-school programs, in response to rising overdoses, The New York Times reported.

A d

Twenty states had laws allowing schools to possess and administer naloxone, and seven more required schools to have naloxone use policies as of August 2020, according to the Legislative Analysis and Public Policy Association, a nonprofit policy research and advocacy group. Most laws require training in the administration of the antidote.

In response to record overdoses, the National Office of National Drug Control Policy released model legislation in November for states to consider, aimed at expanding access to naloxone, including in schools.

The Hartford student fell ill at the Academy of Sports Science and Medicine and died in a hospital two days later on January 15. The teenager’s name has not been released. Two other students recovered after apparently being exposed to fentanyl and fell ill, officials said.

Hartford police said they found about 40 small bags containing fentanyl at the school. Police are still investigating the overdose and the source of the fentanyl remains unclear.

A d

According to the Centers for Disease Control and Prevention, the 15 to 24 age group saw the largest percentage increase in drug overdose death rates from 2019 to 2020, at 49%, but had the second highest rates overall. lowest among age groups.

For the first time last year, overdose deaths in the United States topped around 100,000 in a one-year period, with many deaths linked to illicit fentanyl.

Copyright 2022 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed without permission.

Share.

Comments are closed.